Alert archive / Pennsylvania / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 8, 2018, 3:40 PM EDT for Chester County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 3:40 PM EDT (19:40 UTC)
- Expired
- Aug 8, 2018, 4:15 PM EDT
- In force
- 35 min
- Issued by
- NWS Philadelphia/Mount Holly
County Chester County, PA
The radar
The Dover AFB radar (KDOX), 123 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
261
WWUS81 KPHI 081940
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
340 PM EDT WED AUG 8 2018
PAZ101-102-082015-
Western Chester-Eastern Chester-
340 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHESTER COUNTY...
At 340 PM EDT, a strong thunderstorm was located over Cochranville,
or 14 miles southeast of New Holland, moving east at 15 mph.
Locations impacted include...
Coatesville, Kennett Square, Oxford, Parkesburg, West Grove,
Homeville, Glen Roy, Cochranville, Mount Vernon, Marshallton,
Ladenberg, Kemblesville, Atglen, South Coatesville, Avondale,
Christiana, Modena, Toughkenamon and Thorndale.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3976 7606 3981 7603 3983 7604 3983 7602
3985 7602 3987 7599 3992 7600 3994 7598
3995 7600 4001 7596 3998 7562 3972 7578
3973 7610 3974 7610
TIME...MOT...LOC 1940Z 292DEG 12KT 3990 7597
$$
poWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 8, 1:36 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 8, 1:36 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
136 PM EDT Wed Aug 8 2018
.SYNOPSIS...
A cold front will move into the region tonight, then move offshore
Thursday morning. A secondary cold front will move into the region
on Friday and then stall over our area. The front slides south on
Sunday and then moves northward as a warm front Monday, followed by
a cold front Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
For the 1230-130 PM updates, made some adjustments to the PoPs with
the most notable change being to slow the eastward increase
especially from the I-95 corridor on eastward. While the
guidance including the convection-allowing models (CAMs) show
convection through the afternoon, the coverage and timing varies
quite a bit. This may be due to the lack of stronger shear and
forcing mechanisms. It appears that the showers ongoing into the
Poconos developed near the eastern edge of a cloud canopy. As a
result, differential heating and terrain will be the initial
focus then more development should occur in the vicinity of the
pre-frontal trough. It is also possible isolated convection
develops once again along a sea breeze boundary.
A short wave trough is forecast to slide across the Great Lakes
through this afternoon and near western New England close to the
early evening hours. The guidance continues to show the short wave
energy arriving this afternoon, however this is mainly in our far
western zones late in the day. At the surface, a cold front
approaches from the west late in the day and there also is a pre-
frontal trough still in place.
Some increase in convection is expected by mid to late afternoon and
some stronger cells or even a few bands/clusters may evolve as the
low to mid level flow increases some. However, the shear is on the
weak side especially with a southern extent across the area. Our
region though does get close to the right entrance region of a 250
mb jet late in the afternoon, however this may be just to far
removed from our area to provide more focused lift. The latest
mesoanalysis shows MLCAPE up to 1500 J/KG across much of the area.
In areas that are able to destabilize the most, a few storms could
produce locally damaging winds especially due to water loaded
downdrafts. Given the lower shear values, the strongest storms may
be the pulse variety unless some better organization into line
segments or clusters can be attained late this afternoon. The
airmass will be moisture laden and therefore convection will produce
locally heavy rain and there is a localized flooding threat.
Regarding the heat, similar to yesterday with highs generally in the
lower 90s with dew point values in the 70s along much of the I-95
corridor. This results in peak heat index values right around 100
degrees. If clouds and/or storms arrive sooner, than this will
provide local cooling sooner. The Heat Advisory remains in effect
until 6 PM with no change to the area.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Showers and thunderstorms may continue through at least the evening
hours. The cold front should slowly progress east tonight. How
quickly it does so will have an impact on lows and fog potential
overnight. At this point, think that the cold front won't arrive in
most of the area early enough to have much of an impact
overnight.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Thursday through Friday...The cold front should be moving offshore
by Thursday morning, with dry air starting to move into our area.
Some lingering showers may be present early Thursday as the front
pushes to the east but any activity is expected to end fairly
quickly and have kept the forecast dry. Expect Thursday to be
primarily dry across the region with only some isolated chances for
showers later in the day as another shortwave rotates through the
mid levels.
Another beautiful day in store for the area as dry weather will
continue into Friday. The mid level flow goes a little bit more
zonal, giving us a break from the constant trough across the eastern
seaboard. Another front will approach on Friday but any showers and
thunderstorms look more likely later in the day, towards the evening
and overnight.
Although we will be able to enjoy some drier weather for Thursday
and Friday, there really isn't any significantly cooler air behind
the departing front. Temperatures will remain fairly stable and into
the upper 80s/lower 90s during the day. One good thing will be lower
dew points during the peak heating of the day due to better mixing
so it won't feel as oppressive as it has been so far this week.
Friday night through Tuesday...The unsettled pattern returns and we
will again see chances for showers and thunderstorms through each
day of the weekend and into the midweek period.
A secondary cold front moves into the region Friday night but looks
to stall across the area and remain there through the weekend before
starting to settle to the south of the area on Sunday. This
front will then push northward through the region as a warm
front Monday, followed by a cold front moving through on
Tuesday. A closed upper low develops over the weekend and
continues through the start of the new week before starting to
lift out of the region around midweek. With the upper low
centered over the midwest, we will see the connection back to
the Gulf of Mexico redevelop and moisture will be on the rise
once again.
Overall, the period looks unsettled and wet. While every day will
not be a total washout, any storms that do develop will have the
potential for torrential rainfall (PWATS rise to 2+ inches again)
and that will increase the risk for flooding.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
This afternoon...VFR overall. Showers and thunderstorms developing
to our west will shift eastward. There is some uncertainty with the
coverage, as the greatest coverage may be north and west of PHL by
late afternoon. During showers and thunderstorms, conditions will
temporarily be MVFR/IFR (especially visibility) and a stronger
thunderstorm could produce locally strong wind gusts. For now,
carried a VCTS at all terminals with a TEMPO for thunder only at ABE
and RDG. South or southwest winds mostly 5-10 knots.
Tonight...Some showers and thunderstorms mostly in the evening with
local MVFR/IFR conditions, then VFR overall. Winds will be light,
however a shift to the west and northwest should occur late. Local
fog cannot be ruled out overnight but this is of low confidence, and
will depend on the extent of clearing and some drier air arriving.
Thursday...VFR. Northwest winds around 10 knots.
Outlook...
Thursday night...Mainly VFR. Northwest winds 5-10 knots, becoming
light and variable. High confidence.
Friday...Mainly VFR conditions expected. Light west to northwest
winds. Sea breeze likely at KACY. High confidence.
Friday night through Sunday...Mainly VFR conditions expected.
Chances for showers and thunderstorms, which may lower conditions to
MVFR/IFR at times. Moderate confidence.
&&
.MARINE...
Winds and seas should stay below small craft advisory criteria today
and tonight. However, southwesterly wind gusts near or above 20 kt
are possible this evening. Additionally, strong wind gusts are
possible in the vicinity of stronger thunderstorms primarily this
evening.
Outlook...
Thursday through Sunday...Sub-Small Craft Advisory conditions
expected. Locally higher winds and waves possible in showers and
thunderstorms on Saturday and Sunday.
Rip Currents...
The risk for the formation of dangerous rip currents is expected
to be low today.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 6 PM EDT this evening for PAZ070-071-
101>106.
NJ...Heat Advisory until 6 PM EDT this evening for NJZ008>010-012-
013-015-017>020-027.
DE...Heat Advisory until 6 PM EDT this evening for DEZ001.
MD...None.
MARINE...None.
&&
Synopsis...Meola
Near Term...Gorse
Short Term...Johnson
Long Term...Meola
Aviation...Gorse/Johnson/Meola
Marine...Johnson/MeolaHazardous weather outlook, Aug 8, 3:38 AM EDT, 12 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 338 AM EDT Wed Aug 8 2018 DEZ002>004-MDZ008-012-015-019-020-NJZ001-007-016-021>023-PAZ054-055- 060>062-090745- Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Salem-Cumberland-Atlantic-Cape May-Carbon- Monroe-Berks-Lehigh-Northampton- 338 AM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland, northern New Jersey, southern New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...Today and Tonight. Torrential downpours with any showers and thunderstorms through this evening could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001-NJZ008>010-012-013-015-017>020-027-PAZ070-071-101>106-090745- New Castle-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth- Mercer-Gloucester-Camden-Northwestern Burlington-Ocean- Southeastern Burlington-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 338 AM EDT Wed Aug 8 2018 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Delaware, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey and southeast Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Torrential downpours with any showers and thunderstorms through this evening could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ014-024>026-090745- Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean- 338 AM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...Today and Tonight. Torrential downpours with any showers and thunderstorms through this evening could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-090745- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 338 AM EDT Wed Aug 8 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 8, 3:02 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
302 PM EDT WED AUG 8 2018
PAZ101-102-081945-
Western Chester-Eastern Chester-
302 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHESTER COUNTY...
At 302 PM EDT, a strong thunderstorm was located over New Holland,
moving east at 20 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Coatesville, Downingtown, Kennett Square, Oxford, Parkesburg, West
Grove, Honey Brook, Elverson, Homeville, Cochranville, Glenmoore,
Mount Vernon, Atglen, South Coatesville, Avondale, Christiana,
Modena, Thorndale and Toughkenamon.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3981 7603 3983 7604 3983 7602 3985 7602
3987 7599 3992 7600 3994 7598 3995 7600
4004 7593 4011 7594 4020 7577 4021 7571
3984 7569 3977 7606
TIME...MOT...LOC 1902Z 267DEG 15KT 4007 7608
POSpecial weather statement, Aug 8, 3:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
340 PM EDT WED AUG 8 2018
PAZ101-102-082015-
Western Chester-Eastern Chester-
340 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHESTER COUNTY...
At 340 PM EDT, a strong thunderstorm was located over Cochranville,
or 14 miles southeast of New Holland, moving east at 15 mph.
Locations impacted include...
Coatesville, Kennett Square, Oxford, Parkesburg, West Grove,
Homeville, Glen Roy, Cochranville, Mount Vernon, Marshallton,
Ladenberg, Kemblesville, Atglen, South Coatesville, Avondale,
Christiana, Modena, Toughkenamon and Thorndale.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3976 7606 3981 7603 3983 7604 3983 7602
3985 7602 3987 7599 3992 7600 3994 7598
3995 7600 4001 7596 3998 7562 3972 7578
3973 7610 3974 7610
TIME...MOT...LOC 1940Z 292DEG 12KT 3990 7597
poThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:28 PM EDT | Special Weather Statement | PHI | Monmouth | 47 min |
| Aug 7, 8:46 PM EDT | Special Weather Statement | PHI | Mercer | 44 min |
| Aug 7, 9:06 PM EDT | Areal Flood Advisory | PHI | Monmouth | 114 min |
| Aug 7, 9:16 PM EDT | Flash Flood Warning | PHI | Middlesex, Monmouth | 4 hr |
| Aug 7, 11:33 PM EDT | Special Weather Statement | PHI | Atlantic, Cumberland | 27 min |
| Aug 8, 12:23 AM EDT | Special Weather Statement | PHI | Atlantic | 67 min |
| Aug 8, 6:40 PM EDT | Special Weather Statement | PHI | Middlesex | 35 min |
| Aug 8, 3:02 PM EDT | Special Weather Statement | PHI | Chester | 43 min |
| Aug 8, 4:23 PM EDT | Special Weather Statement | PHI | New Castle | 37 min |
| Aug 7, 8:10 PM EDT | Special Weather Statement | PHI | Talbot | 50 min |
| Aug 7, 8:51 PM EDT | Special Weather Statement | PHI | Caroline | 39 min |
Nearby
Special Weather Statements in Pennsylvania, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.